MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA SERRATED MAX FORCEPS - SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA SERRATED MAX FORCEPS - SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-3.3SM-230SP-S
Medical Device Problem Codes Failure to Align (2522); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/28/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved determined that there was a gap in the teeth of the returned device.During a visual inspection of the returned device, forceps cups would not close fully.The cups would open and close, however upon the cups closing, the teeth would not mesh together fully.When applying excessive pressure to the handle the forceps, the teeth would come close together, but never close fully.The forceps cups was visually inspected using magnification and the cups exhibit a small gap between the teeth.The flange of one of the forceps cups appears to be showing more than usual.Due to the teeth not fully closing, a functional test by placing the device down an endoscope was not performed.Further, during the visual inspection it was noted that the distal end of the sheath exhibited a pebax tag.The device was sent back to the supplier for further evaluation.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.A functional evaluation of the returned device was performed.The device was tested for "would not open." during functional testing, with the device coiled in three (3), eight (8) inch loops, it was confirmed that the device operated properly when the handle was manipulated.The device opens and closes as intended.Upon further investigation of the device tip assembly and jaws, it was noted that the cup tangs were not evenly seated in the closed position.Additionally, while in the closed position, the jaws did not fully close and exhibited an approximate gap between the teeth.The device was then placed in the open position to evaluate the link wires.The wires opened evenly and did not exhibit any defects.The device was then disassembled to evaluate the solder connection.The connection was found to be intact.The root cause for the uneven seating of the cup tangs and the device jaws not closing completely is unknown.The device history records were reviewed and determined to be manufactured in july 2016.Relevant defects were noted in the manufacturing and/or final quality control checklist records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the supplier provided the following: the reported issue in the field for "could not open" was not confirmed.The root cause of the gap between the teeth of the cups could not be determined.All devices receive a 100% inspection prior to release and shipment.The operators involved will be advised of the complaint.The instructions for use (ifu) includes the following to ensure proper use of the device: "forceps cups must remain closed during introduction into, advancement through, and removal from endoscope.If cups are open, damage to forceps and/or endoscope may occur." "gentle pressure must be used when operating handle of forceps.Excessive pressure will result in rigidity of the forceps, which may damage forceps and/or endoscope." "beginning at the handle and moving towards the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Become familiar with the amount of handle movement required to operate the cups.If any irregularities are noted, do not use.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." "with cups closed, insert forceps into accessory channel.Note: keep end of forceps extending from accessory channel straight at all times.Allowing forceps to hang from accessory channel may cause damage to forceps." "using slight pressure on handle, close forceps around tissue or object.Note: it is not necessary to apply excessive pressure to cleanly excise tissue." prior to distribution, all captura serrated max forceps-spike are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an isolated occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a biopsy procedure, the physician used a cook captura serrated max forceps-spike.One branch [cup] could not be opened.No maximum tension or opening was possible.There was no reportable information at that time.The device was evaluated on 04/20/2018.The cups would open and close, however upon the cups closing, the teeth would not come together fully.When applying excessive pressure to the handle the forceps, the teeth would come close together, but never close fully.The forceps cups was visually inspected using magnification and the cups exhibit a small gap between the teeth.

Brand Name
CAPTURA SERRATED MAX FORCEPS - SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7516153
Report Number1037905-2018-00206
Device Sequence Number1696317
Product Code FCL
UDI-Device Identifier00827002541702
UDI-Public(01)00827002541702(17)190830(10)W3765766
Combination Product (Y/N)N
Initial Reporter CountrySZ
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-3.3SM-230SP-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/28/2018
Device Age19 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/20/2018
Initial Report FDA Received Date05/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1